Wyoming, 2012High Wind in Wyoming, January 21 to 22, 2012
January 21 to 22, 2012 · NWS CYS · 6 events in 4 counties and zones
A large surface pressure gradient and fast winds aloft generated strong and gusty west to southwest winds across portions of south central and southeast Wyoming.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large surface pressure gradient and fast winds aloft generated strong and gusty west to southwest winds across portions of south central and southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 21, 10:14 AM MST, 36 minutes earlier.
Area forecast discussion, Jan 21, 10:14 AM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1014 AM MST SAT JAN 21 2012
.AVIATION...18Z TAFS
MAINLY VFR CONDITIONS IN GUSTY WEST TO SOUTHWEST WINDS TODAY.
RAWLINS MAY SEE A PERIOD THOUGH THIS AFTERNOON WHERE FLIGHT
CONDITIONS COULD DETERIORATE TO IFR IN SNOW AND BLOWING SNOW...
MAINLY AFTER 23Z. BY THIS EVENING...A COLD FRONT LOOKS TO MOVE
THROUGH THE AREA WITH WINDS SHIFTING MORE NORTHWESTERLY. EXPECTING
MOUNTAIN OBSCURATIONS OVER CARBON COUNTY NEAR RAWLINS PERSISTING
INTO SUNDAY MORNING. STRONG NORTHWEST WINDS ONCE AGAIN LIKELY
ACROSS THE SOUTHERN LARAMIE RANGE INTO THE SOUTHERN NEBRASKA
PANHANDLE SUNDAY.
&&
.PREV DISCUSSION... /ISSUED 936 AM MST SAT JAN 21 2012/
UPDATE...
ISSUED A HIGH WIND WATCH FOR LARAMIE COUNTY AND THE SOUTHERN
NEBRASKA PANHANDLE FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON.
COLD AIR ADVECTION/PRESSURE RISES BEHIND THE FROPA SUNDAY MORNING
ALONG WITH GOOD LLVL LAPSE RATES AND 700MB WINDS AROUND 55 KTS
WILL COMBINE TO PRODUCE STRONG AND GUSTY WINDS. STILL EXPECT
SNOWFALL TO PICK UP THIS EVENING ACROSS THE SIERRA MADRE AND SNOWY
RANGES AS LIFT AND MOISTURE ASSOCIATED WITH THE TROUGH INCREASES.
&&
PREV DISCUSSION.../ISSUED 334 AM MST SAT JAN 21 2012/
SHORT TERM...TODAY THROUGH MONDAY
THE PREDAWN WATER VAPOR IMAGERY ANIMATION DEPICTED A VERY ACTIVE
UPPER LEVEL WEATHER PATTERN AS A INTENSE JET STREAM FROM THE EASTERN
PACIFIC PLOWS INTO THE WESTERN CONUS. A VERY MOIST FLOW OFF THE
PACIFIC CONTINUED TO PRODUCE WIDESPREAD MODERATE TO HEAVY PRECIPITATION
FROM THE WEST COAST INTO THE GREAT BASIN. FURTHER EAST OVER OUR
FORECAST AREA... RIDGING ALOFT MAINTAINED DRY CONDITIONS WITH
INCREASING WEST TO SOUTHWEST WINDS IN THE LOW LEVELS. THE MEDICINE
BOW WIND PROFILER INDICATED A GRADUAL UPTICK IN THE LOWEST GATE
WINDS FROM 40 TO 50 KT. THE WIND CORRIDOR BETWEEN LARAMIE AND
RAWLINS REPORTED WIND GUSTS UP TO 55 MPH AT ARLINGTON...WITH 40 TO
50 MPH FROM THE NORTHERN LARAMIE RANGE WESTWARD. IN A RECENT
UPDATE...INCLUDED THE NORTHERN CARBON COUNTY MOUNTAINS IN THE HIGH
WIND WARNING FOR GAP WINDS THERE. THE STUBBORN BOUNDARY WITH
SHALLOW COLD AIR MASS TO ITS EAST ACROSS THE WESTERN NEBRASKA
PANHANDLE HAS FINALLY BEGUN TO SLOWLY SHIFT EAST AS SOUTHWESTERLY
LOW LEVEL FLOW INCREASES. TEMPERATURES HAVE BEEN RISING SEVERAL
DEGREES SINCE MIDNIGHT IN THIS AREA.
THE MAIN FORECAST CHALLENGES DURING THE SHORT TERM WILL BE HIGH
WINDS TODAY AND AGAIN SUNDAY FOR PARTS OF SOUTHERN WYOMING AS WELL
AS THE POTENTIAL FOR SIGNIFICANT SNOWFALL ACROSS THE MOUNTAINS OF
CARBON COUNTY TODAY THROUGH SUNDAY.
THERE/S GOOD CONTINUITY BETWEEN THE 00Z AND PREVIOUS RUNS OF THE
SHORT RANGE MODEL SOLUTIONS. UPPER RIDGE AXIS WILL CONTINUE TO
MARCH EAST INTO THE PLAINS TODAY...WITH THE BELT OF 110-120 KT
WINDS CONFINED TO NORTHERN PLAINS. STILL LOW LEVEL (850/700 MB)
PRESSURE/HEIGHT GRADIENTS ARE RATHER LARGE...SUPPORTIVE OF A HIGH
WIND EVENT FOR PORTIONS OF SOUTHERN WYOMING TODAY...INCLUDING
THE CENTRAL/SOUTHERN LARAMIE RANGE/FOOTHILLS...NORTH SNOWY RANGE
AND NORTHERN CARBON COUNTY MOUNTAINS. WEST TO SOUTHWEST WINDS OF
35 TO 45 MPH WITH GUSTS OF 60 TO 70 MPH ARE EXPECTED IN THESE
AREAS AND HIGH WIND WARNINGS ARE NOW IN EFFECT UNTIL 5 PM THIS
AFTERNOON. THE WINDS SHOULD GRADUALLY DECREASE TONIGHT AS A PACIFIC
COLD FRONT MOVES ACROSS WYOMING...BUT INCREASE ONCE AGAIN ON
SUNDAY FROM THE NORTHWEST ON THE SUBSIDENT SIDE OF THE UPPER LEVEL
JET. IT LOOKS LIKE A MARGINAL BORA WIND EVENT FOR SOUTHEAST
WYOMING SUNDAY...WITH WINDY CONDITIONS FOR MUCH OF THE WESTERN
NEBRASKA PANHANDLE. ADDITIONAL WIND HEADLINES MAY BE REQUIRED
LATER TODAY.
A RATHER POTENT 250 MB JET STREAK WILL MOVE QUICKLY EAST ACROSS
UTAH AND COLORADO THIS AFTERNOON AND TONIGHT...WITH SOUTHERN
WYOMING AND NORTHERN COLORADO ON ITS LEFT EXIT REGION. THIS
TYPICALLY IS WHERE UPWARD VERTICAL MOTION/LIFT RESIDES...WHICH
ENHANCES PRECIPITATION. THIS WILL BE THE CASE AS RAIN AND SNOW
INITIALLY DEVELOPS THIS MORNING OVER CARBON COUNTY. COLDER AIR
ALOFT THIS EVENING WILL CAUSE THE SNOW LEVEL TO DROP FROM 6000
FT TO 4000 FT. SNOW WILL BECOME MODERATE TO HEAVY AT TIMES...
ESPECIALLY OVER THE MOUNTAINS AND HIGHER VALLEYS TONIGHT AND
PERSIST THROUGH SUNDAY MORNING. TOTAL STORM SNOWFALL AMOUNTS
HAVE NOT CHANGED SINCE YESTERDAY WITH 8 TO 16 INCHES FOR THE
SNOWY AND SIERRA MADRE RANGES. HIGHER AMOUNTS WILL BE POSSIBLE
ALONG WEST FACING SLOPES. FOR THE SURROUNDING VALLEYS...3 TO 6
INCHES ARE EXPECTED. THE COMBINATION OF VERY STRONG AND GUSTY
WINDS WILL CREATE EXTREMELY HAZARDOUS TRAVEL CONDITIONS WITH
CONSIDERABLE BLOWING/DRIFTING SNOW. WINTER STORM WARNINGS AND
WEATHER ADVISORIES REMAIN IN EFFECT FOR TODAY THROUGH SUNDAY
MORNING. WHILE SOME OF THE PACIFIC MOISTURE WILL MAKE IT EAST
OF THE LARAMIE RANGE THIS AFTERNOON AND TONIGHT...ONLY LIGHT
AMOUNTS OF RAIN AND SNOW ARE FORECAST FOR THE PLAINS. THE
DOWNSLOPING FLOW WILL KEEP TEMPERATURES QUITE MILD ON THE
PLAINS WITH 50S TODAY. IT WILL TURN COLDER FROM WEST TO EAST
TONIGHT AND SUNDAY WITH THE PASSAGE OF THE COLD FRONT. HIGH
TEMPERATURES SUNDAY WILL BE 10 TO 15 DEGREES COLDER...WITH
THE GUSTY NORTHWEST WINDS MAKING IT FEEL EVEN COLDER. LIGHT
SNOW WILL LINGER FOR THE SNOWY AND SIERRA MADRE RANGES THROUGH
SUNDAY NIGHT...WHILE THE REMAINDER OF THE FORECAST AREA DRIES
OUT. THE NEXT UPPER LEVEL WEATHER SYSTEM WILL MOVE TOWARD THE
FOUR CORNERS REGION MONDAY AFTERNOON...WITH SNOW SPREADING
INTO WESTERN CARBON COUNTY. WILL SEE A 5 TO 10 DEGREE TEMPERATURE
MODERATION MONDAY AS DOWNSLOPING FLOW INCREASES IN ADVANCE
OF THE NEXT PACIFIC COLD FRONT ENTERING THE COWBOY STATE.
WEST TO SOUTHWEST WINDS WILL INCREASE FOR THE WIND CORRIDORS
OF SOUTHEAST WYOMING DURING THE AFTERNOON AS WELL.
LONG TERM...MONDAY NIGHT THROUGH FRIDAY...
21/00Z GFS AND ECMWF SIMILAR AT 500 MB THUS MODERATE TO HIGH
CONFIDENCE IN THEIR RESPECTIVE MODEL SOLUTIONS.
MONDAY NIGHT...NEXT SHORTWAVE TROUGH ALOFT BEGINS TO AFFECT OUR
COUNTIES PRODUCING INCREASING CHANCES FOR SNOW AS THE NIGHT
PROGRESSES AND THE ATMOSPHERE BECOMES INCREASINGLY MOIST.
TUESDAY...SHORTWAVE TROUGH ALOFT MOVES TO OUR EAST OVER THE CENTRAL
PLAINS STATES WITH A DRYING PATTERN ACROSS OUR COUNTIES. COLDER IN
THE WAKE OF A COLD FRONT.
WEDNESDAY...WARMING TREND BEGINS WITH RISING HEIGHTS ALOFT AND
1000-500 MB THICKNESSES CLIMBING TO NEAR 5520 METERS. WILL BE WINDY
BASED ON PROGGED SURFACE THROUGH 700 MB GRADIENTS.
THURSDAY...SLOW WARMING TREND CONTINUES WITH FAST WEST FLOW ALOFT
AND 1000-500 MB THICKNESSES NEAR 5520 METERS. STILL WINDY WITH
DECENT SURFACE THROUGH 700 MB GRADIENTS.
FRIDAY...NEXT PROGRESSIVE AND QUICK MOVING LOW AMPLITUDE SHORTWAVE
TROUGH ALOFT PROGGED TO MOVE ACROSS OUR COUNTIES...THOUGH TIMING
THIS FAR OUT IS IFFY AT BEST. GFS LIKELY OVERDONE ON CLOUDS AND QPF
THOUGH WOULD STILL EXPECT SCATTERED OROGRAPHIC SNOW SHOWERS ACROSS
THE NORTHERN LARAMIE ...SNOWY AND SIERRA MADRE RANGES.
&&
FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE EXPECTED THIS WEEKEND. STRONG AND
GUSTY WEST TO SOUTHWEST WINDS WILL OCCUR OVER PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST WYOMING THROUGH LATE THIS AFTERNOON THEN
SLOWLY DIMINISH TONIGHT. WINDS WILL SHIFT TO THE WEST AND NORTHWEST
AND BECOME STRONG AND GUSTY SUNDAY IN THE WAKE OF A COLD FRONTAL
PASSAGE. A POTENT UPPER LEVEL STORM SYSTEM WILL PRODUCE WIDESPREAD
RAIN AND SNOW FOR LOWER ELEVATIONS AND HIGH ELEVATION SNOW WEST
OF THE LARAMIE RANGE TODAY THROUGH SUNDAY. THE SNOW WILL BE HEAVY
AT TIMES WITH STRONG WINDS GENERATING CONSIDERABLE BLOWING AND
DRIFTING SNOW. AREAS EAST OF THE LARAMIE RANGE WILL SEE LIMITED
MOISTURE WITH SMALL CHANCES FOR LIGHT RAIN AND SNOW. MINIMUM
AFTERNOON RELATIVE HUMIDITIES WILL RANGE FROM 25 TO 40 PERCENT
ACROSS THE SOUTHEAST WYOMING PLAINS AND NEBRASKA PANHANDLE TODAY
AND SUNDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL NOON SUNDAY FOR WYZ110-WYZ112-WYZ114.
HIGH WIND WARNING UNTIL 5 PM SATURDAY FOR WYZ104-WYZ106-WYZ116-
WYZ117.
WINTER WEATHER ADVISORY UNTIL 5 AM SUNDAY FOR WYZ109-WYZ111-
WYZ113.
HIGH WIND WATCH FROM 8 AM SUNDAY TO 5 PM SUNDAY FOR WYZ118-
WYZ119.
NE...HIGH WIND WATCH FROM 8 AM SUNDAY TO 5 PM SUNDAY FOR NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RUBINHazardous weather outlook, Jan 21, 9:23 AM MST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
923 AM MST SAT JAN 21 2012
WYZ101>119-221630-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
923 AM MST SAT JAN 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG AND GUSTY WEST TO SOUTHWEST WINDS WILL CONTINUE THROUGH
LATE THIS AFTERNOON FOR THE WIND CORRIDORS OF SOUTH CENTRAL AND
SOUTHEAST WYOMING. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OF
60 TO 70 MPH WILL OCCUR. HIGH WIND WARNINGS REMAIN IN EFFECT UNTIL
5 PM FOR THESE AREAS.
SNOW WILL DEVELOP THIS MORNING FOR AREAS WEST OF THE LARAMIE RANGE
AS A STORM SYSTEM MOVES INTO THE CENTRAL ROCKIES. WIDESPREAD SNOW
WILL OCCUR IN THESE AREAS THROUGH LATE TONIGHT. SNOW WILL BE HEAVY
AT TIMES FOR THE SNOWY AND SIERRA MADRE MOUNTAIN RANGES. STRONG
WINDS WILL CREATE BLOWING AND DRIFTING SNOW IN THESE AREAS...WITH
VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES. AREAS IMPACTED
INCLUDE INTERSTATE 80 BETWEEN MILE MARKERS 200 AND 285. WINTER
STORM WARNINGS ARE IN EFFECT FOR THESE AREAS FROM THIS MORNING
THROUGH SUNDAY MORNING. SURROUNDING VALLEYS OF CARBON COUNTY MAY
RECEIVE 3 TO 6 INCHES OF SNOW...AND A WINTER WEATHER ADVISORY IS
IN EFFECT UNTIL 5 AM SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL DECREASE WEST OF THE LARAMIE RANGE SUNDAY AFTERNOON AND
NIGHT. IT WILL BE QUITE WINDY SUNDAY WITH WEST TO NORTHWEST WINDS
OF 30 TO 40 MPH WITH GUSTS TO 65 MPH...GENERALLY ALONG THE
INTERSTATE 80 CORRIDOR FROM BUFORD TO PINE BLUFFS. A HIGH WIND
WATCH IS IN EFFECT FOR THIS AREA FROM 8 AM THROUGH 5 PM SUNDAY.
ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS
THE REGION MONDAY NIGHT AND TUESDAY BRINGING GUSTY WINDS AND SOME
SNOW.
.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
SNOWFALL AND HIGH WIND REPORTS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-221630-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
923 AM MST SAT JAN 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
VERY STRONG NORTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND A
PACIFIC COLD FRONT ON SUNDAY. A HIGH WIND WATCH IS IN EFFECT FOR
THE SOUTHERN NEBRASKA PANHANDLE BASICALLY ALONG AND SOUTH OF A
LINE FROM ALLIANCE TO SCOTTSBLUFF FROM 8 AM THROUGH 5 PM SUNDAY.
NORTHWEST WINDS OF 30 TO 40 MPH SUSTAINED WITH GUSTS TO 60 MPH ARE
POSSIBLE IN THIS AREA.
ANOTHER UPPER LEVEL STORM SYSTEM AND COLD FRONT WILL MOVE ACROSS
THE REGION MONDAY NIGHT AND TUESDAY BRINGING GUSTY WINDS AND A
SLIGHT CHANCE FOR SNOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jan 21, 8:30 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
830 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
01/21/2012 M66 MPH ALBANY WY DEPT OF HIGHWAYS
SUSTAINED AT 44 MPH.
0750 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
01/21/2012 M61 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 45 MPH.
&&
BCHAPMANLocal storm report, Jan 21, 8:47 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM NON-TSTM WND GST ESTERBROOK 42.41N 105.36W
01/21/2012 M67 MPH CONVERSE WY MESONET
SUSTAINED AT 42 MPH.
&&
BCHAPMANLocal storm report, Jan 21, 8:54 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
854 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
01/21/2012 M59 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 46 MPH.
0831 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/21/2012 M66 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 4 MPH.
&&
BCHAPMANLocal storm report, Jan 21, 9:48 AM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
948 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND GST ESTERBROOK 42.41N 105.36W
01/21/2012 M60 MPH CONVERSE WY MESONET
SUSTAINED AT 25 MPH.
0926 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
01/21/2012 M70 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 50 MPH.
&&
BCHAPMANLocal storm report, Jan 21, 10:11 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1011 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM NON-TSTM WND GST ESTERBROOK 42.41N 105.36W
01/21/2012 M64 MPH CONVERSE WY MESONET
SUSTAINED AT 41 MPH.
0950 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
01/21/2012 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 49 MPH.
&&
BCHAPMANLocal storm report, Jan 21, 10:24 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MST SAT JAN 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.36W
01/21/2012 M61 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 44 MPH.
1005 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
01/21/2012 M60 MPH CARBON WY DEPT OF HIGHWAYS
SUSTAINED AT 49 MPH.
&&
BCHAPMANHigh Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 21, 10:50 AM MST to 11:50 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A RAWS site near Muddy Gap measured wind gusts of 58 mph or greater, with a peak gust of 60 mph at 21/1150L.
High Wind, Central Laramie County
- When
- January 22, 10:00 AM MST to 12:00 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
A wind sensor one mile west-southwest of Cheyenne measured sustained winds of 40 mph or greater.
High Wind, South Laramie Range
- When
- January 22, 11:10 AM MST to 5:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR site at Buford measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 22/1300L.
High Wind, South Laramie Range Foothills
- When
- January 22, 12:15 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR site at Emkay measured a wind gust of 58 mph.
High Wind, South Laramie Range
- When
- January 22, 12:17 PM MST to 4:52 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Vedauwoo measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 22/1217L.
High Wind, South Laramie Range
- When
- January 22, 3:26 PM MST to 5:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Pumpkin Vine measured sustained winds of 40 mph or greater, with a peak gust of 59 mph at 22/1526L.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, January 21, 20122 deaths · 2 injured · 10 events
- Winter Weather in Delaware, January 21, 20121 death · 11 injured · 4 events
- Tornadoes and Flash Flooding in Georgia, January 21, 2012$6.9 million · EF1 · 24 events
- High Wind in California, January 21 to 23, 20124 injured · $600,000 · 86 kt wind · 8 events
- Winter Storm and Flooding in Utah, January 21 to 22, 2012$130,000 · 63 kt wind · 15 events
- Hail and Damaging Wind in Tennessee, January 21, 2012$62,000 · 1 in hail · 5 events
- Dust Storm and Heavy Snow in California, January 21, 2012$55,000 · 55 kt wind · 4 events
- Flash Flood and Hail in Nevada, January 21, 2012$41,000 · 66 kt wind · 6 events
- Flooding in Idaho, January 21, 2012$46,000 · 2 events
- Hail and Damaging Winds in Georgia, January 21, 2012$26,000 · 1.75 in hail · 12 events
- Winter Weather in New Jersey, January 21, 201221 events
- Heavy Snow and Winter Weather in Massachusetts, January 21, 201218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355301, 355306, 355302, 355305, 355304, 355303.